Syncope

I had two episodes where I thought I would pass out from the ectopic beats prior to my PM and today three months after placement I had a short episode where I felt I was going out. I was hopeful this wouldn't occur after my PM. My heart rate was in the 70s so I probably wasn't pacing at the time. It scared me. Also had a little nausea an hour or so after walking 4 miles. Felt good while walking.  Last night I had some tachycardia for a short time while lying down. Perhaps stress. It is quite unsettling. I will call my EP Monday to see if there is an adjustment they can do. 
 

I know I have severe SN disfunction but thought the almost passing out would be resolved with The PM

any input would be appreciated 
 


3 Comments

Dizziness and syncope

by Gemita - 2020-09-27 01:56:50

Hello Annie,

You are certainly not alone.  I have seen many on this site complain of continuing dizziness, near syncope with their pacemakers.  I in fact have the same problem, at least intermittently.  I have attached two links at the end of this post which might be helpful reads.  I can experience syncope on swallowing for example because of high pressure contractions in my oesophagus or in other situational circumstances.  With my medical history, my doctors were initially reluctant to offer a pacemaker as a solution for my syncope but tachy/bradycardia syndrome changed their opinion.

There are different causes of syncope, that is the problem and a pacemaker may not be able to address them all.   While your pacemaker may fix one cause (say by preventing a sudden fall in heart rate), it cannot prevent a sudden fall in blood pressure for instance and a sudden fall in blood pressure can certainly cause dizziness, pre syncope and syncope as I well know.  A pacemaker also cannot prevent a sudden increase in heart rate or blood pressure, both of which may trigger extreme dizziness leading to a simple faint.

Looking at your post I see you suffer from arrhythmias.  As an arrhythmia sufferer myself I am well aware that my heart rate and blood pressure can change rapidly (increase/decrease) during my arrhythmias and this causes me extreme instability at times leading to faintness.  A pacemaker will not stop a fast heart rate or stop an arrhythmia, unless we have an ICD for a dangerous arrhythmia which can shock the heart back into a normal sinus rhythm.  

What to do about all of this?  First I would ask my doctors if I could have some monitoring to try to understand why I am still experiencing these symptoms and whether ectopics or other rhythm disturbances could be the cause and need treating?  Ask if your pacemaker settings can be adjusted/optimised to help eliminate your symptoms?  Maybe even ask for another echocardiogram to assist optimisation of your settings and/or to look for other potential problems?  Have they ruled out ischaemic heart disease ?  Electrolyte disturbances ?  Thyroid problems ?  Diabetes and the list goes on ?

Self help measures in the meantime, keep well hydrated - this will help bring up blood pressure.  If your blood pressure is low, increase salt intake if your doctor suggests this is safe for you, get up slowly from rising from a chair or bed, do not turn suddenly.  Ask doctor to review your medication in case your meds are causing your symptoms.  Many beta blockers and other hypertension meds can cause dizziness for example by lowering blood pressure too much.  It will get better Annie. Your pacemaker is clearly trying to help in one area, but may need support in another area for you to gain the maximum benefit.  I hope you feel better very soon

https://www.heart.org/en/health-topics/arrhythmia/symptoms-diagnosis--monitoring-of-arrhythmia/syncope-fainting

https://en.wikipedia.org/wiki/Reflex_syncope

Syncope

by Annie 1 - 2020-09-27 11:44:35

Thank you. I so appreciate your input. I have little knowledge even though I am reading a lot on my condition. The encouragement is so needed. Feeling discouraged and usually an eternal optimist. 

Meds...

by CyborgMike - 2020-09-27 14:14:45

Annie, you don't mention any medications, but it is often the case that someone needs more than just the PM to control arythmia or VT. In my case , the pacemaker "staying out ahead" of my cardiac needs takes care of most of my issues, but I also take a beta blocker to dampen the V tach and V fib. You might need your rate response adjusted (rate at which your PM rises with exercise) or maybe meds to help VT. 

You know you're wired when...

Bad hair days can be blamed on your device shorting out.

Member Quotes

My quality of life is better already and I know it will extend my lifespan.